Hypertension, Tachycardia, and Reversible Cardiomyopathy Temporally Associated with Milnacipran Use

    loading  Checking for direct PDF access through Ovid

Abstract

Elevated catecholamine levels are a well-recognized cause of various types of cardiomyopathy. Causes of catecholamine elevation include tumors, toxins, drugs, emotional stress, and sepsis. Milnacipran is a dual and equipotent inhibitor of norepinephrine and serotonin uptake. It is frequently prescribed as therapy for fibromyalgia, and the drug has a good safety profile. Herein, we report the case of a 42-year-old woman with undefined connective-tissue disease and fibromyalgia who developed a severe and reversible cardiomyopathy while taking recommended doses of milnacipran. The cardiomyopathy was associated with a hyperadrenergic state manifested by tachycardia, hypertension, and elevated plasma catecholamine levels. The discontinuation of milnacipran and the initiation of anti-failure therapy resulted in complete resolution of the cardiomyopathy in 6 months. To our knowledge, this is the first report of milnacipran as a possible cause of catecholamine-induced cardiomyopathy.

Related Topics

    loading  Loading Related Articles